Virginia, 2018Flash Flood in Virginia, May 15, 2018
May 15, 2018 · NWS RNK · 1 event in 1 county or zone
5 to 2 inches of rain a few hours producing flash flooding along portions of Brush Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm dropped 1.5 to 2 inches of rain a few hours producing flash flooding along portions of Brush Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 2:01 PM EST, 44 minutes earlier.
Area forecast discussion, May 15, 2:01 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Tue May 15 2018
.SYNOPSIS...
A stationary front will remain just over the Mid Atlantic region
and Ohio Valley for the rest of the week. Tropical moisture
will intersect this boundary resulting in daily showers and
thunderstorms through at least Friday. Temperatures will stay
above normal.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...
Thunderstorms have initiated due to orographic forcing in a
moist unstable environment. Expect terrain and outflow
interaction to be dominant factors affecting movement and
propagation of storms. Expect locally heavy rain from any storms
and a marginal threat for severe weather especially from I-64
northward. There looks to be enough forcing from weak short wave
energy in the juicy airmass to keep showers stewing around
overnight especially from the mountains of NC up through the
Shenadoah valley.
Approach of low pressure in tropical airmass will keep a good
chance for showers and thunderstorms across the region again
tomorrow, though greater coverage and increased cloud cover
will limit instability a bit and significant shear will remain
absent.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 AM EDT Tuesday...
This portion of the forecast period is shaping up to one
characterized by frequent, and potentially heavy, rainfall. The
baroclinic zone that is currently north of our region will gradually
move southward and be positioned over our region. Concurrent to this
event, we expect a very strong and moist flow off the eastern
portion of the Gulf of Mexico. This flow will maintain itself
through Friday on the east side of an upper low that is progged to
move north from the panhandle of Florida to central Kentucky. This
persistent flow crossing the baroclinic zone almost on an orthogonal
angle will help to maximize rainfall across the area. We will need to
monitor on a daily basis how much rain has fallen in comparison with
the various flash flood guidance to assess any need for flash flood
watches and/or warnings.
Temperatures during this portion of the forecast will average about
five degrees above normal.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 309 PM EDT Monday...
The weekend will start with a upper level low positioned across
IL/IN/OH. The generous southerly stream of moisture that was over
the area Thursday and Friday, will continue to hold fast for
Saturday as well. Look for scattered to likely coverage showers and
storms across the area again, with the potential again for some
locally heavy rain.
The activity will wane Saturday night with the loss of daytime
heating, plus the best upper level dynamics will weaken as the upper
low opens up, and gets ejected northeast in advance of an
approaching cold front.
On Sunday, the approaching cold front will still be upstream of the
region, but a continuation of a moisture rich low level profile,
combined with daytime and differential heating will allow for
scattered shower and some thunderstorm development.
The cold front is expected cross the area on Monday, allowing for a
return of greater coverage of showers and storms across the region.
Chances decrease only slightly on Tuesday thanks to the front
stalling just to our south, and then starting to make headway north
again by the late afternoon.
Temperatures during this portion of the forecast will average five
to ten degrees above normal.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 245 PM EDT Tuesday...
Thunderstorms will be affecting TAF sites early his period,
especially along and west of the Blue Ridge. Terrain and outflow
will play a big role in storm formation and make specific timing
difficult in TAFs. Will use generous duration tempo groups and
amend when convection becomes more certain. Expect storms to
diminish with loss of heating, though there remains enough
forcing in moist environment to keep showers/rumble of thunder
going overnight especially from the mountains of NC up through
the Shenandoah valley. Plume of low level moisture will also
work up the mountains and foothills with some low stratus/fog
affecting KBCB and KROA, and possibly KLYH and KDAN as well.
KLWB may also experience some LIFR cigs/vsbys late tonight if
they get some rain then break out and cool late. Heating
tomorrow will reinvigorate convection with widespread
showers/thunderstorms affecting TAF sites from mid morning on.
Winds will generally be light outside of thunderstorms.
.Extended Aviation Discussion...
Probability for showers/thunderstorms will increase associated
with southward sagging front and moisture streaming north from
the Gulf of Mexico.
Weather pattern will remain summerlike through the week.
Daily threat for numerous afternoon and evening showers and
thunderstorms with MVFR ceilings and visibilities will continue
through the end of the week.
&&
.CLIMATE...
As of 940 PM EDT Monday...
Additional record warmth remains possible on Tuesday.
May 15th Record Highs....Record Warm Lows
Roanoke Va 92 in 1962 ......65 in 1963
Danville VA 95 in 1985 ......64 in 2009
Lynchburg VA 93 in 1900 ......65 in 1905
Blacksburg VA 88 in 1985 ......60 in 2004
Bluefield WV 85 in 1988 ......62 in 2013
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/AMS
CLIMATE...AMS
Hazardous weather outlook, May 15, 4:07 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Tue May 15 2018
VAZ019-020-024-WVZ507-508-161000-
Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Tue May 15 2018
This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening across northern and central Virginia and West Virginia. The
primary threat from any severe storms will be damaging winds and
large hail. Heavy rain and frequent lightning will accompany the
storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
WVZ042>044-161000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
507 AM EDT Tue May 15 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 1:58 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE MAY 15 2018
VAZ018-022-023-034-151945-
Botetourt-Craig-Roanoke-Bedford-
258 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...WEST CENTRAL BEDFORD AND
SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
Until 345 PM EDT
At 256 PM EDT, a strong thunderstorm was located over Fincastle,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Buchanan...
and Troutville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 7962 3724 8020 3730 8026 3734 8026
3736 8033 3746 8035 3761 7975
TIME...MOT...LOC 1856Z 262DEG 19KT 3747 7990
JRLocal storm report, May 15, 2:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NNW ROANOKE 37.34N 80.00W
05/15/2018 E1.00 INCH ROANOKE VA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED AT I81/I581
&&
HYSELLLocal storm report, May 15, 2:20 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 NW TROUTVILLE 37.47N 79.93W
05/15/2018 E1.00 INCH BOTETOURT VA PUBLIC
DIME TO QUARTER SIZE HAIL FOR 10 MINUTES
&&
MBSSpecial weather statement, May 15, 2:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT TUE MAY 15 2018
VAZ033-152015-
Franklin-
325 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN FRANKLIN COUNTY...
Until 415 PM EDT
At 325 PM EDT, a strong thunderstorm was located over Ferrum, moving
east at 5 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Snow Creek...
and Western Smith Mountain Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3688 8010 3702 8010 3706 7967 3682 7972
3681 7973
TIME...MOT...LOC 1925Z 276DEG 6KT 3695 8000
JRLocal storm report, May 15, 2:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 NNE ROANOKE 37.33N 79.92W
05/15/2018 E0.25 INCH ROANOKE VA PUBLIC
PEA SIZE HAIL
&&
MBSSpecial weather statement, May 15, 2:40 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT TUE MAY 15 2018
VAZ010-013-WVZ042-152030-
Pulaski-Bland-Mercer-
340 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL PULASKI...BLAND AND SOUTH CENTRAL MERCER COUNTIES...
Until 430 PM EDT
At 340 PM EDT, a strong thunderstorm was located over Bland, moving
northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Bastian...
and Rocky Gap.
LAT...LON 3739 8110 3729 8099 3727 8101 3718 8090
3718 8089 3716 8087 3711 8081 3705 8098
3705 8103 3702 8111 3704 8113 3702 8117
3715 8127
TIME...MOT...LOC 1940Z 240DEG 7KT 3711 8114
JRFlash Flood, Grayson
- When
- May 15, 2:45 PM EST to 5:45 PM EST
- Where
- Grayson County, 3.67 mi NNE of Spring Vly to 3.41 mi NNE of Spring Vly
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.781, -81.052
Brush Creek was reported out of its banks with water over Brush Creek Road in spots.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, May 15, 20183 deaths · 1 injured · $778,000 · EF2 · 57 events
- Tornadoes and Hail in Connecticut, May 15, 20182 deaths · 3 injured · $494,000 · EF1 · 40 events
- Flash Flooding and Flooding in Maryland, May 15 to 17, 2018$49 million · 24 events
- Heat in Louisiana, May 15, 20181 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 15, 2018$344,000 · 1.25 in hail · 58 events
- Tornado and Hail in Pennsylvania, May 15, 2018$434,000 · EF1 · 26 events
- Hail and Damaging Winds in Texas, May 15, 2018$578,000 · 2.75 in hail · 26 events
- Tornadoes and Hail in Connecticut, May 15, 2018$349,000 · EF1 · 10 events
- Damaging Winds in New Jersey, May 15, 20183 injured · $122,000 · 70 kt wind · 30 events
- Tornado and Hail in Illinois, May 15, 2018$618,000 · EF0 · 15 events
- Hail and Damaging Winds in Connecticut, May 15, 2018$165,000 · 2.5 in hail · 14 events
- Tornadoes and Hail in New York, May 15, 2018EF1 · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748743.